Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 34, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 23, 2014, 1:13 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2014, 1:13 AM HST (11:13 UTC)
- Expired
- Dec 23, 2014, 4:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 11.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
880 WGHW50 PHFO 231113 FFWHFO HIC009-231415- /O.NEW.PHFO.FF.W.0034.141223T1113Z-141223T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 113 AM HST TUE DEC 23 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 415 AM HST * AT 100 AM HST...RADAR SHOWED A STATIONARY AREA OF MODERATE TO HEAVY RAIN FALLING OVER THE MOUNTAINS ABOVE KAUNAKAKAI. SOME OF THIS WATER IS FLOWING DOWN AND THREATENING COMMUNITIES SUCH AS KAUNAKAKAI AND KAMALO. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KUALAPUU AND KAMALO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2124 15709 2117 15669 2103 15676 2107 15711 $$ LAU
1 follow-up statement
215 WGHW70 PHFO 231403 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 403 AM HST TUE DEC 23 2014 HIC009-231411- /O.CAN.PHFO.FF.W.0034.000000T0000Z-141223T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 403 AM HST TUE DEC 23 2014 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ABATED AND THE WATER LEVELS IN RIVERS AND STREAMS CONTINUES TO SUBSIDE. LAT...LON 2124 15709 2117 15669 2103 15676 2107 15711 $$ LAU
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 8:45 PM HST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 22, 8:45 PM HST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 845 PM HST MON DEC 22 2014 .SYNOPSIS... AN ACTIVE WEATHER PATTERN WILL DEVELOP OVER PORTIONS OF THE STATE TONIGHT AND WILL CONTINUE THROUGH WEDNESDAY. THUNDERSTORMS COULD BECOME STRONG TONIGHT...ESPECIALLY OVER THE CENTRAL ISLANDS AS A POTENT DISTURBANCE ALOFT DROPS OVER THE STATE. WINDWARD AND NORTHERN PORTIONS OF THE SMALLER ISLANDS WILL REMAIN WET AS MOISTURE FROM A SLOW MOVING FRONT STALLS NEAR MAUI AND THE THREAT OF THUNDERSTORMS INCREASES. THE POTENTIAL FOR HEAVY FLOODING RAINFALL AND THUNDERSTORMS...AS WELL AS DANGEROUS WINTER WEATHER ON THE BIG ISLAND SUMMITS...WILL PERSIST THROUGH AT LEAST WEDNESDAY. DRIER CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. && .DISCUSSION... THE LEADING EDGE OF A SLOW-MOVING FRONT WILL REMAIN ACROSS MAUI COUNTY THROUGH THE REST OF TONIGHT...WHILE STRONG NORTHEAST WINDS BEHIND THE FRONT PRODUCE WET CONDITIONS OVER NORTHERN AND WINDWARD SLOPES OF OAHU AND KAUAI. A STRONG MID TO UPPER LEVEL TROUGH APPROACHING THE MAIN HAWAIIAN ISLANDS FROM THE NORTHWEST WILL LEAD TO RAPID DESTABILIZATION OF THE ATMOSPHERE...RAISING THE PROBABILITY FOR THUNDERSTORMS ALONG THE LEADING EDGE OF THE FRONT. ACTIVE WEATHER WILL DEVELOP OVER THE SMALLER ISLANDS...WITH THUNDERSTORM AND HEAVY RAIN CHANCES INCREASING SIGNIFICANTLY TONIGHT. A STRONG MID TO UPPER LEVEL DISTURBANCE CURRENTLY CENTERED ABOUT 150 MILES NORTHWEST OF KAUAI WILL MOVE OVER THE ISLANDS TONIGHT. WHILE THE GREATEST THUNDERSTORM THREAT WILL BE ALONG THE FRONT ACROSS THE CENTRAL ISLANDS TONIGHT...THUNDERSTORMS COULD POP UP ANYWHERE WITHIN THE CORE OF THE LOW OVER THE WESTERN ISLANDS. THESE THUNDERSTORMS COULD BE STRONG WITH THE POTENTIAL TO PRODUCE HAZARDOUS LIGHTNING...STRONG AND GUSTY WINDS...HAIL...AND HEAVY RAINFALL. THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH AT LEAST WEDNESDAY AS THE DISTURBANCE ALOFT FORMS A STRONG CUTOFF LOW. THE FRONTAL BOUNDARY WILL LIKELY WASH OUT ON TUESDAY. HOWEVER...THE CUTOFF LOW WILL MEANDER NEARBY...AND MODELS DEPICT DEEP MOISTURE BEING DRAWN OVER THE ISLANDS FROM THE SOUTHEAST WITH A SURFACE LOW POSSIBLY DEVELOPING OVER THE ISLANDS. THE THREAT FOR HEAVY FLOODING RAINFALL WITH THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST WEDNESDAY...AND A FLASH FLOOD WATCH REMAINS IN PLACE THROUGH WEDNESDAY AFTERNOON. DUE TO UNCERTAINTY INVOLVED WITH THE POSSIBILITY OF A SURFACE LOW DEVELOPING...THE SURFACE WIND FORECAST BECOMES UNCERTAIN LATE TUESDAY AS DOES THE EXACT PLACEMENT OF HEAVY RAINFALL AND THUNDERSTORMS. IN ADDITION...HAZARDOUS WEATHER IS POSSIBLE OVER THE BIG ISLAND SUMMITS. AS THE UPPER LEVEL TROUGH DIGS NEAR THE STATE TONIGHT AND FORMS A CUTOFF ON TUESDAY...VERY WINDY CONDITIONS WILL OCCUR ON THE HIGH BIG ISLAND SUMMITS...AND A HIGH WIND WARNING REMAINS IN EFFECT. AS DEEP MOISTURE IS DRAWN TOWARD THE STATE ON TUESDAY...PERIODS OF HEAVY SNOW ARE POSSIBLE. IN COMBINATION WITH THE STRONG WINDS ALREADY IN PLACE...BLIZZARD CONDITIONS ARE POSSIBLE BUT ARE BY NO MEANS CERTAIN AT THIS TIME. A BLIZZARD WATCH REMAINS IN EFFECT FOR TUESDAY THROUGH WEDNESDAY AFTERNOON. MOST FORECAST MODELS DEPICT THE CUTOFF LOW AND ANY ASSOCIATED LOW LEVEL FEATURE LIFTING OFF TO THE NORTHEAST ON THURSDAY. NORTHERLY LOW LEVEL WINDS ARE EXPECTED ALONG WITH A DECREASE IN RAINFALL. HOWEVER...THE GFS AND ECMWF ARE SHOWING ANOTHER SHORTWAVE ALOFT DROPPING NEARBY ON FRIDAY INTO SATURDAY...POSSIBLY TRIGGERING SOME INSTABILITY. && .AVIATION... SFC FRONT NEARLY STALLED OVER MAUI IS PRESENTLY GENERATING HEAVY RAIN AND ISOLATED THUNDERSTORMS OVER MAUI COUNTY. CONDS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND INTO TOMORROW. MEANWHILE A COLD UPPER TROUGH MOVING IN FROM THE NORTHWEST WILL SERVE TO FURTHER DESTABILIZE THE ATMOSPHERE. THEREFORE THUNDERSTORM POTENTIAL WILL EXPAND TO INCLUDE THE WHOLE OF THE STATE BY TOMORROW AFTERNOON. AVIATION HAZARDS ASSOCIATED WITH ACTIVE THUNDERSTORMS INCLUDE ICING...TURBULENCE...WIND SHEAR AND IFR CONDITIONS. STRONG AND GUSTY NORTH WINDS ALONG AND TO THE WEST OF THE FRONT HAVE NECESSITATED THE ISSUANCE OF AIRMET TANGO FOR LOW LEVEL TURBULENCE. TANGO HAS NOW BEEN EXPANDED TO INCLUDE KAUAI OAHU MOLOKAI LANAI MAUI. CLOUDS AND SHOWERS WILL CONTINUE TO FAVOR NORTH AND NORTHEAST SLOPES AND COASTS OF ALL ISLANDS...WITH SIGNIFICANT SPILLOVER SHOWERS ALONG LEEWARD COASTS OF THE SMALLER ISLANDS. AIRMET SIERRA FOR MTN OBSCURATION CURRENTLY POSTED FOR KAUAI...OAHU...MOLOKAI...AND MAUI WILL LIKELY REMAIN NECESSARY THROUGH TOMORROW...AND MAY NEED TO BE EXPANDED TO INCLUDE WINDWARD BIG ISLAND TOMORROW AFTERNOON. MVFR CONDITIONS ARE EXPECTED MAINLY AROUND MAUI COUNTY TERMINALS...BUT MVFR IS EXPECTED TO SPREAD TO MORE AREAS TUESDAY. && .MARINE... STRONG NORTH-NORTHEAST WINDS ARE BLOWING ACROSS THE WESTERN HALF OF THE ISLAND CHAIN BEHIND A SLOW-MOVING FRONT OVER MAUI COUNTY. LARGE SEAS GENERATED BY THESE WINDS WILL COMBINE WITH A LARGE NORTHWEST SWELL TO PRODUCE HAZARDOUS CONDITIONS...AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS DUE TO THESE THREATS. THE LARGE NORTHWEST SWELL HAS PEAKED BUT WILL MAINTAIN WARNING LEVEL SURF ACROSS MOST NORTH AND WEST FACING SHORES THROUGH TONIGHT. WE EXPECT THE WARNING TO BE DOWNGRADED TO AN ADVISORY ON TUESDAY... WHILE ADVISORY LEVEL SURF WILL ALSO OCCUR ALONG SOME EAST FACING SHORES EXPOSED TO NORTHERLY SWELL. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR ALL HAWAII ISLANDS. HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-KOHALA. HIGH WIND WARNING FROM THROUGH 6 AM HST THURSDAY FOR BIG ISLAND SUMMITS. BLIZZARD WATCH FROM FROM 6 AM HST TUESDAY THROUGH WEDNESDAY AFTERNOON FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN WATERS. && DISCUSSION/MARINE...POWELL AVIATION...BEDAL
In the hours before
Local storm report, Dec 22, 9:28 PM HST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
928 PM HST MON DEC 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLOOD MAKAWAO 20.86N 156.32W
12/22/2014 MAUI HI LAW ENFORCEMENT
KAHULUI POLICE STATION HAD A REPORT OF FLOODING AROUND
THE MALIKO GULCH AND MAKAWAO AVE. AREA.
0816 PM FLOOD MAKAWAO 20.86N 156.32W
12/22/2014 MAUI HI LAW ENFORCEMENT
KAHULUI POLICE STATION HAD REPORTS OF FLOODING WITH
UNKNOWN MEASUREMENTS AROUND THE MALIKO GULCH AND MAKAWAO
AVE. AREA AT AROUND 0816PM HST.
&&
ITUUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 2:24 PM HST | Special Marine Warning | HFO | 51 min | |
| Dec 22, 3:43 PM HST | Blizzard Watch | HFO | Hawaii | 18 hr |
| Dec 22, 3:43 PM HST | High Wind Warning | HFO | Hawaii | 18 hr |
| Dec 22, 4:23 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Dec 22, 6:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 22, 7:17 PM HST | Special Marine Warning | HFO | 118 min | |
| Dec 22, 7:29 PM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
| Dec 22, 7:46 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Dec 22, 8:23 PM HST | Special Marine Warning | HFO | 112 min | |
| Dec 22, 9:25 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Dec 22, 9:56 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 22, 9:57 PM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 22, 10:49 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 22, 11:57 PM HST | Special Marine Warning | HFO | 108 min | |
| Dec 23, 12:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 23, 2:50 AM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Dec 23, 3:41 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Dec 23, 6:18 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 23, 9:37 AM HST | Blizzard Warning | HFO | Hawaii | 41 hr |
| Dec 23, 9:44 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 23, 12:44 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.